Michigan, 2019

Flood in Michigan, February 6 to 27, 2019

February 6 to 27, 2019 · NWS GRR · 1 event in 1 county or zone

On February 6, 2019 an ice jam formed on the Grand River in Portland. Approximately 50 residents were evacuated from their homes along Water Street in downtown Portland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$400,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

On February 6, 2019 an ice jam formed on the Grand River in Portland. Approximately 50 residents were evacuated from their homes along Water Street in downtown Portland. 2 days later, on February 8, the ice jam shifted and thickened, causing additional flooding. Many businesses along Kent Street were flooded, and residents along Canal and Market streets were evacuated. The ice jam held for more than 3 weeks before finally melting and shifting downstream. Some homes on Water Street experienced continuous flooding for most of this 3 week period. The flooding caused approximately $200,000 damage to public facilities alone. This total does not include the damage to private homes and businesses from the flood.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Feb 6, 6:43 AM EST, 1 hour 17 minutes earlier.

Area forecast discussion, Feb 6, 6:43 AM EST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
643 AM EST Wed Feb 6 2019

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 314 AM EST Wed Feb 6 2019

- Wintry precipitation diminishes today, before ramping up again
tonight further north

- Brief warmup late Thursday, then cold returns quickly Thursday
night with lake effect into Friday

- Some light accumulation of snow possible Sunday

- Wintry mix possible next Tuesday

&&

.DISCUSSION...(Today through next Tuesday)
Issued at 314 AM EST Wed Feb 6 2019

We will be holding on to the advisory for all locations early this
morning at least through the morning commute. Areas further south
will see less impacts this morning with temperatures a bit warmer,
and above freezing for many locations down south. We may be able to
cancel some of those counties early.

The main area of precipitation is now in the process of exiting the
area after bringing some robust precipitation rates to the area. We
saw almost half an inch of rain in an hour that amounted to about a
quarter of an inch of ice here at the office. The situation has
pretty much transpired as expected with little freezing rain along I-
94, the core of the ice along I-96, and sleet up toward Mt.
Pleasant.

We do expect the appreciable pcpn to be almost done, except for the
batch of pcpn south of Chicago that could clip the far southern
counties through about 12z or so. There is a little bit of lightning
in that batch, so we will maintain a small chance of thunder until
that passes. Otherwise, we do expect to see some drizzle/freezing
drizzle into the early afternoon hours as we lose the deep
moisture/dgz, but low level moisture hangs on with the sfc low
approaching the area to the south. Once the low moves by, we should
see conditions dry out temporarily.

We do expect another batch of wintry pcpn to move in overnight
tonight. The initial set up of sleet, freezing rain, and rain, looks
to be slightly north of the scenario this morning as temperatures
initially look to be a tad warmer. This will be the leading edge of
pcpn that is associated with the next upper wave coming out of the
Four Corners region. The mixed pcpn will gradually change over to
all rain from south to north by mid-Thursday afternoon as warmer air
with the system advects over the area. It does look like thunder
will be possible once again as elevated instability looks
sufficient. The models have been fairly consistent in showing the
warm sector sneaking up to around I-96, and bringing a surge of 50s
over the southern areas. We do not have highs quite that high yet,
but it remains quite plausible.

The warm weather and thunder chances will be rather brief, and
colder air will be quick to move back in Thu evening and Thu night.
We become under the influence of cyclonic flow aloft on Friday,
which will help in the production of lake effect. Instability will
become quite good with 850 mb temps dropping to the lower -20s C,
moisture will be up to around 10k ft, and inversion heights will be
around 7k ft or so. The upper low lifts out by Friday night. Sfc
highs will be only in the teens on Fri.

We will see a brief break on Sat, before a weak and flat upper wave
comes through on Sunday. This looks to bring a batch of light snow
to the area with light accumulations.

We are watching another potentially impactful system that could
affect the area around the Tuesday time frame next week. This will
be the result of another deep trough digging across the western U.S.
and then ejecting out, and drawing some Gulf moisture northward. The
evolution of this low is a bit uncertain at this time, but we could
be looking at a wintry mix of pcpn.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 644 AM EST Wed Feb 6 2019

The freezing rain showers will be moving out of the area by 15z.
Winds are expected to become light and given all the rain that
fell overnight, expect some fog to develop. I may not have
forecast the visibility low enough this afternoon. Some dense fog
is more than possible. Since dry air will be moving in from the
west, the fog issue will be more prevalent over eastern areas than
western areas. IFR cigs should prevail most of the day.

The next system will bring freezing rain to the I-96 TAF sites
overnight and showers to the rest of the area. Most of the
precipitation should be after midnight. IFR cigs/vsby is expected
to prevail. An isolated thunderstorm is possible after 09z.

&&

.HYDROLOGY...
Issued at 330 PM EST Tue Feb 5 2019

Water from the huge snowmelt last weekend continues to work its way
through the river system, first impacting the small streams, and
then eventually making its way into the larger rivers (like the
Muskegon, Grand, and Kalamazoo). Significant rises have been
observed on most of our streams and rivers. Many of the small
streams are cresting today or are expected to crest overnight
tonight. The larger rivers will keep rising for several more days.
No widespread flooding is expected. The cause for concern is much
more localized, as the expected rises may be enough to break the ice
and send ice chunks downriver, which could create additional ice
jams.

Several small ice jams have formed around the area, including on the
Chippewa River and Macatawa River. So far, no major impacts/flooding
have been observed. Once a river has crested and water levels begin
to fall, the threat of ice jams will diminish significantly.

There is a flood warning in effect for the Muskegon River at
Bridgeton, where ice continues to clog the river channel and cause
significantly elevated water levels. Impacts have been highly
localized, and additional water level rises are anticipated in the
next few days.

The impact to the rivers of several rounds of precipitation over the
next few days is hard to nail down, as much of the rain may freeze
on the ground and not make it to the rivers right away. If these
storms come through warmer and/or wetter than anticipated, the most
likely impact would be to prolong the crest expected on our mainstem
rivers into late this weekend/early next week. We will be watching
closely over the next several days to fine-tune the forecast.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 1 PM EST this afternoon for
MIZ037>040-043>046-050>052-056>059-064>067-071>074.

&&

SYNOPSIS...NJJ
DISCUSSION...NJJ
AVIATION...WDM
HYDROLOGY...AMD
Hazardous weather outlook, Feb 6, 4:08 AM EST, 3 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
408 AM EST Wed Feb 6 2019

MIZ037>040-043>046-050>052-056>059-064>067-071>074-070915-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
408 AM EST Wed Feb 6 2019

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Untreated roads will remain icy through the morning commute with
sleet falling north of I-96, and freezing rain falling along I-96.
Freezing drizzle will remain possible through noon north of I-94,
before ending.

Another batch of sleet and freezing rain will be possible
beginning late this evening and overnight. This will cause roads
to remain, or become icy once again, mainly north of I-94.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A rumble of thunder will be possible Thursday afternoon and early
Thursday evening. Severe weather is not expected.

Wet roads on Thursday and early Thursday evening are expected to
freeze up Thursday night as much colder air drops in. Lake effect
snow showers will become likely along and west of U.S.-131.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Ionia

When
February 6, 8:00 AM EST to February 27, 6:00 AM EST
Where
Ionia County, 1.25 mi NNE of Portland to 0.42 mi NE of Portland
Cause
Ice Jam
Property damage
$400,000
Reported by
NWS Storm Survey
Coordinates
42.886, -84.909

An ice jam formed and held in Portland for three weeks, resulting in significant flooding and around 200,000 dollars in damage to public facilities.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2019Every state in 2019This day in weather historyWarnings in Michigan, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 835272.